advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pasco, Washington, USA:

I am 46 years old, and I have had type 1 diabetes for 43 years. Up until this year, I have had no side effects from the diabetes except for problems with keeping my blood sugar level. I take NPH and Regular in the morning, and often experience low blood sugar in the middle of the night, after the insulin has worn off, and then high blood sugar in the morning if I do not awaken in time to eat a snack. have also tried Lantus, which did not solve the problem. Sometimes I experience episodes of low blood sugar for a period of two to three days at a time, and even candy will not make it come up.This often happens when I am in the sun.

I am not able to visit an endocrinologist in my area for another two weeks. How can I level my blood sugars (without experiencing the continuous low blood sugars) and still keep it in the recommended ranges?

Answer:

It is important that you understand this service is not appropriate for recommending treatment. It is most helpful as an informational service. The first thing I would do is call your endocrinologist's office and speak with someone there so that the changes that can be made to your regimen would be in concert with the care given through your provide

I fear you are at high risk for developing a severe reaction. Your long duration of diabetes also puts you at risk for hypoglycemia unawareness. The long duration until low sugars are treated is also consistent with severe episodes that are already ongoing. When this occurs, the efforts should be directed at avoiding hypoglycemia through changes in the insulin regimen, snacks, frequent monitoring, and changes in activity. I would look very carefully at when the NPH is given so as to prevent lows. Lantus (insulin glargine) has already been tried but other modifications of NPH schedule may be helpful.

JTL

DTQ-20030508002419
Original posting 22 May 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.